Severe eye condition caused by over-the-counter cold medicines

(FOX 2) -- Imagine waking up to blurry vision and excruciating eye pain. Then your eye care professional says it's the cold medicine that you're taking causing a form of glaucoma.

It's more common than you think, and most us haven't even heard of the warnings.

“We've literally had patients laying on the floor in pain,” said Dr. Les Siegel with Glaucoma Centers of Michigan.

Dr. Les Siegel is talking about patients with acute angle closure glaucoma.

“According to patients that have had acute angle closure, it's one of the most painful events that they can have,” Dr. Siegel said.

The condition can be brought on by a type of ingredient found in most cold and allergy medicines, even some antibiotics and anti-depressants. It causes your pupils to dilate, which can trap fluid between the iris and cornea, leading to the pressure and pain.

The ingredient the doctor is referring to is classified as anticholinergic. There are a number of active ingredients in medications that fall under this category. It’s best to check with your eye care professional to ask about a specific medicine.

“If it's not treated appropriately, you can lose your vision in the eye permanently,” said Dr. Siegel.

This can happen to anyone with the use of cold medicines, but it more often hits people in their 50s and older and people with what's called narrow angles, meaning a smaller area between the iris and cornea.

Most people don't have a clue if they have narrow angles or not. “Often times, they think they have sinus problems or migraine headaches or something else, until its really severe,” he said.

The only way you can uncover any problem is to be examined by an eye care professional.

If you get this form of glaucoma, the only solution is a needle in your eye, literally.

“We insert a very small needle into the eye and that will break the attack by lowering the pressure in the eye,” Dr. Siegel said.

Take this as a warning from Dr. Siegel this cold and flu season: “If you should be taking this medication, or any other medication, and notice you are feeling pressure or discomfort around your eyes, you should stop (taking) it and see an eye care professional.”

Check labels on over-the-counter medicines for warnings that say glaucoma patients should avoid taking a medication, and get your eyes checked to see if you're at high risk.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

4 comments

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.